Share this article

print logo

DRUG FOR ASTHMATICS IS TIED TO SYNDROME

Doctors should closely watch asthma patients who take the drug Accolate for signs of a rare but sometimes fatal condition called Churg-Strauss syndrome, the government and manufacturer said Wednesday.

Churg-Strauss syndrome is a tissue disorder that sometimes strikes adult asthma patients and, if untreated, can destroy organs. Early symptoms are flulike, including fever, muscle aches and weight loss, and some asthmatics experience worsening lung symptoms as pulmonary blood vessels become inflamed.

Six Accolate patients, out of the 270,000 Americans who have tried the drug, have developed Churg-Strauss, although the Food and Drug Administration stressed that it had no proof the drug was to blame.

But all the patients had begun weaning themselves from oral steroids as Accolate lowered their asthma attacks, indicating a subset of patients who might be at risk.

Manufacturer Zeneca Pharmaceuticals wrote asthma doctors Wednesday to warn them to watch for Churg-Strauss symptoms and is relabeling Accolate to include the syndrome.

But the FDA said Accolate's benefits continue to outweigh the possible risk.

There are no comments - be the first to comment